The geometry of null systems, Jordan algebras and von Staudt’s theorem
Annales de l'Institut Fourier, Volume 53 (2003) no. 1, pp. 193-225.

We characterize an important class of generalized projective geometries (X,X ) by the following essentially equivalent properties: (1) (X,X ) admits a central null-system; (2) (X,X ) admits inner polarities: (3) (X,X ) is associated to a unital Jordan algebra. These geometries, called of the first kind, play in the category of generalized projective geometries a rôle comparable to the one of the projective line in the category of ordinary projective geometries. In this general set-up, we prove an analogue of von Staudt’s theorem which generalizes similar results by L.K. Hua.

Nous caractérisons une classe importante de géométries projectives généralisées (X,X ) par les propriétés équivalentes suivantes : (1) (X,X ) admet une polarité nulle centrale; (2) (X,X ) admet une polarité intérieure; (3) (X,X ) est associée à une algèbre de Jordan avec élément neutre. Dans ce cadre, nous démontrons un analogue du théorème de von Staudt qui généralise des résultats similaires de L.K. Hua.

DOI: 10.5802/aif.1942
Classification: 17C37,  51A05,  51A50,  51N25,  53C35
Keywords: null-system, projective geometry, polar geometry, symmetric space, Jordan algebra
@article{AIF_2003__53_1_193_0,
     author = {Bertram, Wolfgang},
     title = {The geometry of null systems, {Jordan} algebras and von {Staudt{\textquoteright}s} theorem},
     journal = {Annales de l'Institut Fourier},
     pages = {193--225},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {53},
     number = {1},
     year = {2003},
     doi = {10.5802/aif.1942},
     mrnumber = {1973071},
     zbl = {1038.17023},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.1942/}
}
TY  - JOUR
TI  - The geometry of null systems, Jordan algebras and von Staudt’s theorem
JO  - Annales de l'Institut Fourier
PY  - 2003
DA  - 2003///
SP  - 193
EP  - 225
VL  - 53
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.1942/
UR  - https://www.ams.org/mathscinet-getitem?mr=1973071
UR  - https://zbmath.org/?q=an%3A1038.17023
UR  - https://doi.org/10.5802/aif.1942
DO  - 10.5802/aif.1942
LA  - en
ID  - AIF_2003__53_1_193_0
ER  - 
%0 Journal Article
%T The geometry of null systems, Jordan algebras and von Staudt’s theorem
%J Annales de l'Institut Fourier
%D 2003
%P 193-225
%V 53
%N 1
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.1942
%R 10.5802/aif.1942
%G en
%F AIF_2003__53_1_193_0
Bertram, Wolfgang. The geometry of null systems, Jordan algebras and von Staudt’s theorem. Annales de l'Institut Fourier, Volume 53 (2003) no. 1, pp. 193-225. doi : 10.5802/aif.1942. https://aif.centre-mersenne.org/articles/10.5802/aif.1942/

[Ar66] E. Artin Geometric Algebra, Interscience, New York, 1966 | MR: 82463 | Zbl: 0077.02101

[B94] M. Berger Geometry Tome 2 volumes, Springer-Verlag, Berlin, 1994 | MR: 1295239 | Zbl: 0606.51001

[Be00] W. Bertram The geometry of Jordan and Lie structures, Lecture Notes in Mathematics, Tome 1754, Springer, Berlin, 2000 | MR: 1809879 | Zbl: 1014.17024

[Be01a] W. Bertram From linear algebra via affine algebra to projective algebra (2001) (preprint, Nancy) | MR: 2031788 | Zbl: 1063.17020

[Be01b] W. Bertram Generalized projective geometries: general theory and equivalence with Jordan structures (2001) (preprint, Nancy (to appear in Advances in Geometry)) | MR: 2070568 | Zbl: 1035.17043

[BK65] H. Braun; M. Koecher Jordan-Algebren, Springer-Verlag, Berlin, 1965 | MR: 204470 | Zbl: 0145.26001

[Br68] H. Braun Doppelverhältnisse in Jordan-Algebren, Abh. Math. Sem. Hamburg, Tome 32 (1968), pp. 25-51 | Article | MR: 233858 | Zbl: 0175.31101

[Ch49] W.L. Chow On the geometry of algebraic homogeneous spaces, Ann. Math, Tome 50 (1949) no. 1, pp. 32-67 | Article | MR: 28057 | Zbl: 0040.22901

[FK94] J. Faraut.; A. Koranyi Analysis on Symmetric Cones, Clarendon Press, Oxford, 1994 | MR: 1446489 | Zbl: 0841.43002

[Hua45] L.-K. Hua Geometries of Matrices. I. Generalizations of von Staudt's theorem, Trans. A.M.S, Tome 57 (1945), pp. 441-481 | MR: 12679 | Zbl: 0063.02922

[JNW34] P. Jordan J. von Neumann; E. Wigner On an algebraic generalization of the quantum mechanical formalism, Ann. Math, Tome 35 (1934), pp. 29-64 | Article | JFM: 60.0902.02 | MR: 1503141 | Zbl: 0008.42103

[Koe69] M. Koecher Gruppen und Lie-Algebren von rationalen Funktionen, Math. Z, Tome 109 (1969), pp. 349-392 | Article | MR: 251092 | Zbl: 0181.04503

[Lo69] O. Loos Symmetric Spaces I, Benjamin, New York, 1969 | Zbl: 0175.48601

[Lo75] O. Loos Jordan Pairs, LN, Tome 460, Springer, New York, 1975 | MR: 444721 | Zbl: 0301.17003

[Lo95] O. Loos Elementary Groups and Stability for Jordan Pairs, K-Theory, Tome 9 (1995), pp. 77-116 | Article | MR: 1340841 | Zbl: 0835.17021

[Sp73] T.A. Springer Jordan Algebras and Algebraic Groups, Springer Verlag, New York, 1973 | MR: 379618 | Zbl: 0259.17003

Cited by Sources: